Pennsylvania, 2009

Tornadoes in Pennsylvania, August 9, 2009

August 9, 2009 · NWS CTP · 2 events in 2 counties and zones

The National Weather Service in State College confirmed EF1 tornado damage near Tyler in northern Clearfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The National Weather Service in State College confirmed EF1 tornado damage near Tyler in northern Clearfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 9, 3:06 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 9, 3:06 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 PM EDT SUN AUG 9 2009

.SYNOPSIS...
SUMMERY CONDITIONS WILL PREVAIL TONIGHT AND MONDAY WITH SOME OF
THE HOTTEST WEATHER OF THE YEAR. A COLD FRONT WILL CROSS THE AREA
ON TUESDAY...FOLLOWED BY A RETURN TO MORE SEASONABLE CONDITIONS
FOR MID TO LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WARM FRONT IS LARGELY MIXING OUT OVER THE CENTRAL MOUNTAINS BUT
STILL PRESENT AS PER SATELLITE IMAGERY. TAIL END OF INTENSE
CONVECTION WORKING THROUGH THE FINGERLAKES RIGHT NOW WITH THE MOST
IMPRESSIVE BOW ECHO IVE EVER SEEN ON RADAR DROPPING INTO MCKEAN
AND POTTER COUNTIES AT PRESENT WITH 50-64 KNOTS OR >64 KNOTS
INDICATED BASE VELOCITY FROM BUFFALOS 88D. THE LINE IS
INTERSECTING THE OLD WARM FRONTAL ZONE...AND A HIGH WIND/TORNADO
THREAT WILL CONTINUE THIS AFTERNOON AS THE LINE OF CONVECTION
DROPS INTO MY NORTH CENTRAL AND NORTHEAST COUNTIES.

LITTLE CHANGE TO GOING FORECAST FOR TONIGHT...AS SEVERE THREAT AND
ADVANCING WARM FRONT WERE WELL COVERED. WILL KEEP POPS HIGHEST
NORTH AND EAST WITH VERY LOW POPS TO THE SOUTHWEST...ALTHOUGH THE
CAP MAY BE BROKEN BY ELEVATED HEAT SOURCE.

MINS WILL BE QUITE MILD OVERNIGHT...A BALMY AND BREEZY SUMMER
NIGHT IN STORE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
STILL A RISK OF STRONG TO SEVERE STORMS ON MONDAY...AS FRONT
REMAINS TO THE NORTH...AND VERY UNSTABLE AIR REMAINS IN PLACE.
HOWEVER...THINK THERE WILL BE LESS ACTIVITY...AS STRONG CAP
WILL BE IN PLACE.

BEEN A COOL SUMMER...BORDERLINE FOR HEAT ADVISORY...BUT IT
LOOKS LIKE THERE WILL BE SEVERAL HOURS OF HEAT ADVISORY
NUMBERS IN THE AFTERNOON ACROSS THE LOWER AND MID SUSQUEHANNA
VLY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
WHILE PART OF THE TIME MAY BE DRY...AN UPPER LEVEL LOW WILL
BRING A RISK OF SHOWERS AND STORMS TO A LEAST TO THE SOUTHERN
PART THE STATE LATER IN THE WEEK.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
WARM FRONT PUSHING THRU UNV RIGHT NOW AS THE WINDS HAVE STARTED TO
GUST FROM THE WEST. KAOO AND KJST LOOK TO BE OUT OF THE WOODS FOR
THE EVENING AS FAR AS TSRA GO...AS THEY SHOULD BE IN THE WARM
SECTOR AND WELL-CAPPED. THE HAZE WILL HANG AROUND ALL NIGHT AT
MOST SPOTS...THOUGH. KMDT MAY ALSO NOT HAVE A SH/TSRA AS THE FRONT
IS OVER THEM AS WELL-AND MOVING NE. BUT KBFD IS ABOUT TO GET HIT
AND KIPT COULD ALSO BE IN THE SIGHTS OF THE CONVECTION DROPPING
RAPIDLY INTO NRN PA...BUT NOT DEFINATELY. THAT CONVECTION IS SVR
WITH GUSTS ALREADY MAKING SOME DAMAGE IN WRN NY. EXPECT THESE
TSRA TO CONTINUE ON A PATH RIGHT ALONG THE WARM FRONT AS THE FRONT
LIFTS NE...SO IPT MAY ALSO STAY DRY...BUT IT WILL BE VERY CLOSE.
HELICITY VERY HIGH IN THAT LOCAL AREA WITH E WINDS AT KIPT AND
SRLY WINDS AT KSEG. THEREFORE A THREAT FOR TORS MAY ALSO EXISTS IN
NCENT/NERN PA.

THESE STORMS SHOULD QUIET DOWN THROUGH THE EVENING...BUT MORE MAY
SLIDE IN FROM THE WEST INTO KBFD AFT 03Z. HOWEVER...THE REST OF
THE TERMINALS SHOULD REMAIN DRY...BUT FOGGY. EXPECT VISBYS OF
2-3SM AT MOST SITES ALL NIGHT...AND THE WETTER SPOTS COULD GET TO
LIFR.

MONDAY LOOKS LIKE MORE OF THE AREA WILL BE CAPPED AND HAZY...MUCH
LIKE TODAY...BUT FOR MORE OF THE AREA. UNTIL...
MORE CONVECTION SHOULD FIRE OVER THE NRN TIER FOR THE LATE MORNING
AND AFTN. HOWEVER...THIS IS TOO FAR OUT TO PINPOINT WITH TAFS.

OUTLOOK...
TUE...AREAS OF MVFR WITH SCT SHRA/ISO TSRA.
WED...VFR.
THU...MVFR WITH SCT SHRA/TSRA MOVING IN FROM THE SOUTH.
FRI...

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 7 PM EDT MONDAY FOR PAZ036-046-
049>053-056>059-063>066.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, Aug 9, 11:07 AM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1207 PM EDT SUN AUG 9 2009

PAZ004>006-010-011-037-101615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
1207 PM EDT SUN AUG 9 2009

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A SLOW MOVING WARM FRONT LIFTING THROUGH THE AREA WILL BE THE
FOCUS FOR THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STRONGER STORMS
COULD PRODUCE HEAVY RAIN AND LOCALLY DAMAGING WIND GUSTS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN
APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING
WIND GUSTS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ012-017>019-027-028-041-042-045-046-049>053-056>059-063>066-
101615-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-
JUNIATA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1207 PM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A VERY WARM AND HUMID AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS
TO DEVELOP THIS AFTERNOON. A FEW OF THE STRONGER STORMS COULD
PRODUCE LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN
APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING
WIND GUSTS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>026-033>036-101615-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
1207 PM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON IN A WARM AND HUMID AIRMASS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN
APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING
WIND GUSTS OR LARGE HAIL.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TYBURSKI

In the hours before

Special weather statement, Aug 9, 11:15 AM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT SUN AUG 9 2009

PAZ053-058-091715-
COLUMBIA PA-SCHUYLKILL PA-
1215 PM EDT SUN AUG 9 2009

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL AND SOUTHEASTERN
COLUMBIA COUNTIES...

AT 1214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST. CLAIR...
MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NEW PHILADELPHIA AROUND 1220 PM...MIDDLEPORT
AROUND 1225 PM...NEW RINGGOLD AROUND 1230 PM AND SNYDERS AROUND 1240
PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 110 AND 139.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.

LAT...LON 4072 7579 4064 7599 4058 7602 4058 7607
      4057 7608 4052 7624 4069 7647 4100 7623
      4095 7620 4091 7603 4092 7601 4089 7597
      4083 7591 4075 7577

EXPERIMENTAL

FORECASTER: MARTIN
Special weather statement, Aug 9, 1:36 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT SUN AUG 9 2009

PAZ006-011-012-091900-
CAMERON PA-NORTHERN CLINTON PA-POTTER PA-
236 PM EDT SUN AUG 9 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMERON...
NORTHWESTERN CLINTON AND SOUTHERN POTTER COUNTIES...

AT 235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHEAST
OF ST. MARYS...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.

THIS STORM WILL BE NEAR WHARTON AROUND 245 PM...KETTLE CREEK STATE
PARK AROUND 255 PM AND CROSS FORK AROUND 300 PM.

THIS WILL IMPACT STATE ROAD 120.

LAT...LON 4134 7770 4135 7815 4161 7838 4161 7764

EXPERIMENTAL

FORECASTER: TYBURSKI
Local storm report, Aug 9, 2:48 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     GENESEE                 41.98N 77.90W
08/09/2009                   POTTER             PA   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN IN GENESEE

0245 PM     TSTM WND DMG     RUSSELL                 41.92N 79.14W
08/09/2009                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN IN AND AROUND RUSSELL

0300 PM     TSTM WND DMG     WESTFIELD               41.92N 77.54W
08/09/2009                   TIOGA              PA   TRAINED SPOTTER

            LARGE TREES AND WIRES DOWN AROUND WESTFIELD AND OSCEOLA

0300 PM     TSTM WND DMG     KNOXVILLE               41.96N 77.44W
08/09/2009                   TIOGA              PA   TRAINED SPOTTER

            WIDESPREAD LARGE TREES DOWN. POWERLINES DOWN.

0320 PM     TSTM WND DMG     BRADFORD                41.96N 78.64W
08/09/2009                   MCKEAN             PA   EMERGENCY MNGR

            WIDESPREAD TREES AND POWERLINES DOWN COUNTYWIDE.

&&

ART
Local storm report, Aug 9, 3:34 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 PM EDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     GENESEE                 41.98N 77.90W
08/09/2009                   POTTER             PA   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN IN GENESEE

0245 PM     TSTM WND DMG     RUSSELL                 41.92N 79.14W
08/09/2009                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN IN AND AROUND RUSSELL

0300 PM     TSTM WND DMG     WESTFIELD               41.92N 77.54W
08/09/2009                   TIOGA              PA   TRAINED SPOTTER

            LARGE TREES AND WIRES DOWN AROUND WESTFIELD AND OSCEOLA

0300 PM     TSTM WND DMG     KNOXVILLE               41.96N 77.44W
08/09/2009                   TIOGA              PA   TRAINED SPOTTER

            WIDESPREAD LARGE TREES DOWN. POWERLINES DOWN.

0320 PM     TSTM WND DMG     BRADFORD                41.96N 78.64W
08/09/2009                   MCKEAN             PA   EMERGENCY MNGR

            WIDESPREAD TREES AND POWERLINES DOWN COUNTYWIDE.

0320 PM     TSTM WND DMG     7 ENE WELLSBORO         41.78N 77.18W
08/09/2009                   TIOGA              PA   TRAINED SPOTTER

            LARGE TREES DOWN IN HILLS CREEK STATE PARK. ROADS BLOCKED
            AND VEHICLES DAMAGED. SWIMMING AREA EVACUATED.

0345 PM     TSTM WND DMG     JERSEY SHORE            41.20N 77.27W
08/09/2009                   LYCOMING           PA   EMERGENCY MNGR

            COUNTY WIDE...WIDSPREAD LARGE TREES DOWN. NUMEROUS HOMES
            AND CARS DESTROYED BY FALLING TREES. ROUTE 44 CLOSED TO
            DUE TRESS ACROSS ROAD. WIDESPREAD DAMAGE IN
            LOYALSOCK...WILLIAMSPORT...MIFFLIN TOWNSHIP AND
            WATERVILLE.

0355 PM     TSTM WND DMG     LOCK HAVEN              41.14N 77.45W
08/09/2009                   CLINTON            PA   TRAINED SPOTTER

            NUMEROUS LARGE TREES/WIRES DOWN.

&&

ART

The radar

The State College radar (KCCX), 57 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Elk

When
August 9, 3:58 PM EST to 3:59 PM EST
Where
Elk County, 0.63 mi W of Force to 0.64 mi WSW of Force
Rating
EF1
Path length
0.25 mi
Path width
150 yd
Continued into
Clearfield, Pa (CTP)
Reported by
NWS Storm Survey
Coordinates
41.251, -78.532

The National Weather Service in State College confirmed EF1 tornado damage near Tyler in northern Clearfield County, with maximum wind speeds between 95 and 100 mph. The tornado touched down just north of Scattertown in Elk County and moved south crossing into Clearfield County, before lifting about one-half mile south of Tyler. One home in Tyler sustained minor damage with about two dozen trees knocked down in the tornado path.

Tornado, Clearfield

When
August 9, 3:59 PM EST to 4:02 PM EST
Where
Clearfield County, 0.85 mi N of Tyler to 0.5 mi SE of Tyler
Rating
EF1
Path length
1.25 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.242, -78.530

The National Weather Service in State College confirmed EF1 tornado damage near Tyler in northern Clearfield County, with maximum wind speeds between 95 and 100 mph. The tornado touched down just north of Scattertown in Elk County and moved south crossing into Clearfield County, before lifting about one-half mile south of Tyler. One home in Tyler sustained minor damage with about two dozen trees knocked down in the tornado path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyThe tornado archive for Pennsylvania, 2009Warnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183273, 180117.